Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

April 20, 2017Gilmer County, Lewis County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 20, 2017, 2:49 PM EDT for Gilmer County, Lewis County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 2:49 PM EDT (18:49 UTC)
Expired
Apr 20, 2017, 3:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

Counties Gilmer County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS81 KRLX 201849
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
249 PM EDT THU APR 20 2017

WVZ028>030-039-201915-
Upshur-Lewis-Gilmer-Braxton-
249 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL
LEWIS...NORTHEASTERN BRAXTON AND WEST CENTRAL UPSHUR COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Cedar Creek
State Park, or near Glenville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weston, Glenville, Stonewall Jackson, Cedar Creek State Park,
Burnsville, Sand Fork, Baldwin, Stouts Mills, Sand Run, Exchange,
Heaters, Walkersville, Ireland, Cedarville, Horner and Falls Mills.

This includes Interstate 79 between mile markers 71 and 101.
 
LAT...LON 3872 8088 3892 8096 3907 8037 3879 8034
TIME...MOT...LOC 1848Z 258DEG 29KT 3887 8082 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:16 PM EDT, 33 minutes earlier.

Area forecast discussion, Apr 20, 2:16 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
216 PM EDT Thu Apr 20 2017

.SYNOPSIS...
more widespread storms late tonight as a cold front crosses the
region. Front lifts back north late Friday night/Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Thursday...

Surface boundary with associated surface trough acting as a
trigger for some convective development this afternoon with a
thin line of thunderstorms extending from just south of KPKB to
KBLF. Also still seeing some isold redevelopment in eastern KY.
Will keep at least isold POPs through this evening with higher
values to the east. Front approaches from the west tracking
through from the 06Z-12Z timeframe. Have not strayed far from
inherited forecast in terms of timing the line that will be
associated with front as it moves through. For temps...went
with model blend with generous nod toward inherited forecast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM Thursday...

The cold front will moves south southeast taking all pcpn to the
eastern mountains and extreme southern coalfields of WV by Friday
12Z. Kept likely PoPs over the northwest slopes and eastern mountain
per slower ECMWF model Friday morning. The front stalls south of the
area and then returns north as a warm front to bring unstable
conditions and showers or storms through the weekend.

A sfc low pressure system then moves from west to east along KY and
VA to enhance lifting over southern WV Sunday. With available low
level moisture, pwats around 1.4 inches showers and storms will be
possible mainly across extreme southern WV and extreme
southwest VA into early Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 400 AM Thursday...

Drier and cool air filters from the north northeast to bring
pleasant conditions by the end of the weekend.

Shortwave trough aloft lifts northeastward into the Great Lakes
Tuesday night, so the rain from that system should stay north. Broad
upper level trough sets up over the intermountain west, with a new
baroclinic zone developing northwest of our CWA. Should stay dry
until a surface low departs from the southern plains, while we get
back into a warming trend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM Thursday...

Tracking fairly solid line of convection through central WV
which should clear forecast area by around 22Z. Seeing up to
30KT gusts, frequent lightning and heavy downpours with brief
IFR with this feature. In wake of line expect isold pop-up
convection to continue for the remainder of the afternoon.

Front and another round of associated convection will make its
way through aft 06z. Will see return MVFR and brief IFR
conditions arriving into the Ohio Valley aft 04Z. The storms
will weaken as they head east early Friday morning. In wake of
the feature broadbrushed IFR stratus for the early morning
hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief MVFR and maybe IFR could occur with
rain showers or possibly thunderstorms this afternoon and
overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible Saturday into Sunday with another wave of low
pressure.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/ARJ/MPK
NEAR TERM...KMC/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...KMC/MPK
Hazardous weather outlook, Apr 20, 8:37 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
837 AM EDT Thu Apr 20 2017

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-211245-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
837 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the possibility for prolong periods of rain and flooding
through this weekend. A flood watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>086-211245-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
837 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

There is a marginal threat for severe thunderstorms across portions
of southeast OH through tonight. The main threat will be damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ007>011-016>020-028>032-039-040-521>526-211245-
Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
837 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 2:12 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
212 PM EDT THU APR 20 2017

WVZ515-516-518-520-201845-
Southeast Nicholas-Northwest Raleigh-Southeast Raleigh-Southeast
Fayette-
212 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS...
NORTHEASTERN RALEIGH AND SOUTHEASTERN FAYETTE COUNTIES...

At 211 PM EDT, a strong thunderstorm was located over Stanaford, or
near Beckley, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Beckley, Rainelle, Bradley, Shady Spring, Prosperity, Beaver,
Daniels, Piney View, Stanaford, Macarthur and Meadow Bridge.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 34 and 36, and between
mile markers 46 and 48.
 Interstate 64 in West Virginia between mile markers 122 and 137.

LAT...LON 3785 8124 3816 8065 3813 8063 3809 8069
      3808 8072 3809 8078 3804 8083 3803 8082
      3802 8080 3800 8079 3798 8077 3795 8081
      3787 8075 3787 8081 3782 8094 3781 8092
      3777 8090 3768 8113
TIME...MOT...LOC 1811Z 239DEG 37KT 3780 8112

21
Special weather statement, Apr 20, 2:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT THU APR 20 2017

WVZ016-018>020-028-029-201845-
Calhoun-Doddridge-Roane-Ritchie-Gilmer-Braxton-
214 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...SOUTHEASTERN
RITCHIE...SOUTH CENTRAL DODDRIDGE...GILMER...NORTH CENTRAL BRAXTON
AND NORTHEASTERN ROANE COUNTIES...

At 214 PM EDT, a strong thunderstorm was located near Arnoldsburg, or
7 miles east of Spencer, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park,
Burnsville, Sand Fork, Auburn, Shock, Millstone, Baldwin, Stouts
Mills, Mount Zion, Troy, Newberne, Orma, Coxs Mills, Linn, Big
Springs, Stumptown and Tanner.

This includes Interstate 79 between mile markers 79 and 82.

LAT...LON 3903 8072 3901 8072 3898 8068 3887 8061
      3866 8121 3889 8137 3891 8128 3894 8127
      3917 8081
TIME...MOT...LOC 1814Z 239DEG 37KT 3884 8121

21
Special weather statement, Apr 20, 2:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
216 PM EDT THU APR 20 2017

WVZ016-018-027-028-519-521-201900-
Calhoun-Clay-Roane-Northwest Webster-Northwest Nicholas-Braxton-
216 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...NORTH
CENTRAL NICHOLAS...SOUTHERN BRAXTON...SOUTHEASTERN ROANE...WEST
CENTRAL WEBSTER AND CLAY COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Clay, moving
northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sutton, Clay, Gassaway, Birch River, Big Otter, Wallback, Amma,
Harrison, Widen, Nebo, Frametown, Strange Creek, Wilsie, Bickmore,
Procious, Servia, Indore, Exchange, Little Birch and Ivydale.

This includes Interstate 79 between mile markers 26 and 66.

LAT...LON 3833 8117 3850 8124 3853 8120 3853 8125
      3857 8127 3881 8076 3854 8052
TIME...MOT...LOC 1815Z 239DEG 37KT 3850 8111

21
Special weather statement, Apr 20, 2:41 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT THU APR 20 2017

WVZ027-517-519>523-201930-
Southeast Webster-Southeast Nicholas-Clay-Northwest
Pocahontas-Northwest Webster-Northwest Nicholas-Northwest Fayette-
241 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN POCAHONTAS...NICHOLAS...
WEBSTER...SOUTHEASTERN CLAY AND NORTH CENTRAL FAYETTE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located 9 miles west of
Summersville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Summersville, Webster Springs, Addison (Webster Springs),
Camden-On-gauley, Craigsville, Camden On Gauley, Cowen, Canvas,
Muddlety, Upper Glade, Boggs, Calvin, Kesslers Cross Lanes, Drennan,
Bergoo, Mount Nebo and Erbacon.

LAT...LON 3833 8020 3815 8107 3833 8117 3861 8033
      3841 8024 3839 8024 3840 8023
TIME...MOT...LOC 1840Z 248DEG 26KT 3827 8101

21
Special weather statement, Apr 20, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT THU APR 20 2017

WVZ028>030-039-201915-
Upshur-Lewis-Gilmer-Braxton-
249 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL
LEWIS...NORTHEASTERN BRAXTON AND WEST CENTRAL UPSHUR COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Cedar Creek
State Park, or near Glenville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weston, Glenville, Stonewall Jackson, Cedar Creek State Park,
Burnsville, Sand Fork, Baldwin, Stouts Mills, Sand Run, Exchange,
Heaters, Walkersville, Ireland, Cedarville, Horner and Falls Mills.

This includes Interstate 79 between mile markers 71 and 101.

LAT...LON 3872 8088 3892 8096 3907 8037 3879 8034
TIME...MOT...LOC 1848Z 258DEG 29KT 3887 8082

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:12 PM EDTSpecial Weather StatementRLXFayette33 min
Apr 20, 2:14 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer31 min
Apr 20, 2:16 PM EDTSpecial Weather StatementRLXBraxton, Clay44 min
Apr 20, 2:41 PM EDTSpecial Weather StatementRLXNicholas, Webster49 min
Apr 20, 2:58 PM EDTSpecial Weather StatementRLXBraxton32 min
Apr 20, 3:18 PM EDTSpecial Weather StatementRLXUpshur27 min
Apr 20, 3:20 PM EDTSpecial Weather StatementRLXDoddridge, Harrison55 min
Apr 20, 3:36 PM EDTSpecial Weather StatementRLXBarbour54 min
Apr 20, 4:04 PM EDTSpecial Weather StatementRLXTaylor41 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.